Colorado, 2021

Avalanche in Colorado, February 16, 2021

February 16, 2021 · NWS BOU · 1 event in 1 county or zone

Two snowmobilers were caught in an avalanche. One was killed, while the other was partially buried and able to extricate himself.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Two snowmobilers were caught in an avalanche. One was killed, while the other was partially buried and able to extricate himself. The accident occurred near treeline on a northeast-facing slope at around 11,400 feet. The avalanche was approximately three-quarters of a mile wide and ran about 400 vertical feet. The rider was swept downhill and buried under two feet of snow. Despite efforts from the group of riders and search and rescue, he was not located until the following morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 16, 2:23 PM MST, 37 minutes earlier.

Area forecast discussion, Feb 16, 2:23 PM MST, 37 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
223 PM MST Tue Feb 16 2021

.SHORT TERM...(This evening through Wednesday)
Issued at 145 PM MST Tue Feb 16 2021

The upper level trough is over western Colorado with increased
moisture seen on water vapor pushing in from the northwest. Light
snow will increase over the northern mountains through the late
afternoon then spread into the central mountains into the early
evening hours. There is some weak CAPE associated with the shortwave
with only mild QG ascent. Most of the lift will be the product of
orographics so expect light snow intensity with amounts still
ranging in the 1 to 4 inch range with the slightly higher amounts
over the western slopes and higher elevations such as Rabbit Ears
pass. At lower elevations winds will gradually switch around to the
northwest then north bringing back some of the more shallow, cooler
air that was pushed out earlier today. This will also help with some
upslope combined with the weak CAPE to bring light snow to portions
of the Urban Corridor by the evening hours. We continue to expect
little to no accumulation with the snow over the lower elevations
with a dusting to a trace possible. Cloud cover will increase with
the onset of the shortwave and precipitation but some areas could
see some patchy fog by the early morning hours. Temperatures
overnight will drop into the teens across the lower elevations with
single digits for the far northeastern plains.

On Wednesday, the upper trough will deepen and drop south with
increasing mid-level moisture embedded in northwest flow. The best
QG lift is further south with only weak signals by the afternoon.
Model cross-sections show mid-level lapse rates improving through
the day with increasing cold air advection behind a slightly weak
cold front that will increase upslope north to northeasterly surface
winds by the late afternoon. This will help set up the region for
some scattered snow showers by the evening and overnight hours on
Wednesday. Temperatures for the day will be slightly cooler than
Tuesday with influence from the cold front keeping highs in the
upper 20s to lower 30s for much of the plains and teens and 20s for
the high country.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 145 PM MST Tue Feb 16 2021

Light snowfall will be ongoing over the Front Range mountains,
foothills and adjacent plains on Wednesday evening as a storm
system moves across the Rockies and out to the Central Plains. It
still looks like the best forcing will miss northeast Colorado to
the south, but high mid level lapse rates with cold air advection
and weak upslope flow behind the late front should keep snowfall
going overnight. Favored areas of the mountains and foothills
could see 2 to 4 inches of accumulation, the adjacent plains 1 to
2 inches, and less than an inch elsewhere.

Snowfall will gradually decrease overnight and Thursday as
subsidence and drying set in behind the trough. Flow aloft will
increase Thursday as it turns back to the northwest. It will
become breezy in the high country Thursday night as ridgetop winds
increase, reaching 50 to 60 mph. Expect blowing snow in the
mountains that will reduce visibility, especially at the high
passes. More light orographic snowfall is possible in the northern
mountains Friday with continued northwest, orographic flow aloft
and a broad jet streaming Pacific moisture to the area. The plains
will continue to warm and highs should be back in the 40s F, near
seasonal normals. Flow aloft will continue to increase late
Friday as it turns more zonal under brief ridging ahead of the
next trough, which will be coming on shore in the Pacific
Northwest. Models are showing up to 70 mph of west-northwest
ridgetop flow beneath fairly stable mid level lapse rates around 5
to 6 C/km. There is a weak mountain wave signature in cross
sections but right now the situation looks to be a little lacking
in stability and wind. It is likely that the high country will see
some breezy conditions, blowing snow and possible gusts, and that
some downsloping will occur which should warm the foothills a few
degrees overnight.

That next trough will advance quickly over the weekend and should
bring more light snowfall to the area starting Saturday in the
mountains, possibly spreading to the plains late Saturday into
Sunday. Rain will be possible in some areas of plains due to warm
temps, changing to snow in the evening. The trough should exit by
late Sunday, and Monday and Tuesday should be mostly dry with more
warming for the plains as subsidence sets back in behind the
trough.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 145 PM MST Tue Feb 16 2021

ILS and MVFR conditions will be possible at area terminal after
22z with light snow. At this time ceilings are expected to be
around 030 then drop to MVFR around 08z. Fog in the vicinity will
be possible at KDEN starting around 08 with a chance of it
impacting the airport between 08 and 12z Wednesday. Fog is also
expected to impact APA during the same timeframe with ceilings at
IFR through the period. BJC should stay just south of the
aforementioned fog so expect only vicinity impacts. Winds will
mainly be from the northwest through the evening with speeds from
8 to 12kts. Winds will switch around to drainage by the evening
hours with light winds Wednesday morning.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MST this evening for COZ031.

&&

SHORT TERM...Bowen
LONG TERM...Direnzo
AVIATION...Bowen
Hazardous weather outlook, Feb 16, 8:53 AM MST, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
853 AM MST Tue Feb 16 2021

COZ030>051-171600-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
853 AM MST Tue Feb 16 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Snow will continue over the mountains today and tonight. New
snowfall through tonight for the mountains is expected to be 1 to
4 inches, with slightly higher amounts possible for the mountains
north of Rabbit Ears Pass. Scattered snow showers are expected to
track across the foothills and nearby plains. Any snow
accumulation east of the mountains is expected to be light and
less than an inch. Temperatures will vary across the region with
highs along the I-25 corridor reaching into the upper 30s with 20s
and lower 30s over the northeast.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A storm system will move across the region Wednesday into
Thursday and is expected to bring light snowfall to the mountains
and plains. More light snowfall is expected in the mountains on
Friday, and increasing winds in the high terrain will cause areas
of blowing snow which may reduce visibility. There is a better
chance of snow over the mountains and northeast plains Saturday
into Saturday night. The plains will gradually warm this week, and
highs should be back in the 40s F by the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter reports will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
February 16, 3:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Deaths
1 direct, 0 indirect
Reported by
State Official
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

A snowmobiler was killed by an avalanche on Ruby Mountain, southeast of Rand.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet2021-02-16Outside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935201.